Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Real Expectations from hGH
Aug 4, 2003

My doctor erroneously started me on Oxymetholone about 4 years ago for lypo. I did gain about 20 pounds of muscle, and weigh about 215 lbs and am 6'1". I have been off of anabolics for 2 years except for test. replacement (50 mg/week IM). I look like the average gay HIVer, with extra muscle, and little butt and extremety fat, but a hard, swollen belly.

However, I have recently lost about 10-15 lbs., and a BAI showed a pretty large loss of LBM and decline in phase angle. My doc had wanted to start me on hGH long ago, but the insurance declined it. But, based on my tests the past 6 months, they suddenly approved it on appeal (I never called them). Frankly, I am a little ocncerned that they approved it voluntarily, and scares me a little since them agreeing to such an expensive drug means something is bad. ;-)

Anyway, I am on Trizivir and Viread, with a CD4 from 500-800 (never below 350) and UD VL. Been Poz for 13 years, and am 35 years old (male).

I am certainly eager to try to get rid of my bloated belly, and anything that can help with LBM I think is good - though I am a little tired of that fake muscular look. I am approaching the hGH with much scepticism and worry. The literature out there seems rather inconclusive and scant. Can you simply tell me 1) what benefits I can expect, and to what magnitude, 2) side effects, and 3) Is hGH really a good therapy for wasting (whcih I guess is what my insurance company is trying to prevent or stall)?

I guess I am just looking for an honest opinion as to what to specifically expect from taking this drug - since you have so much experience with it.

Thaks for all the invaluable advice you provide...

C

Response from Dr. Moyle

Unfortunately, too many people have been given anabolic steroids and become permanently dependent on testosterone replacement subsequently. Before embarking on growth hormone therapy you should make sure that your testosterone is supplemented adequately so that your values of free testosterone are in the normal range.

Growth hormone does not seem to disrupt levels of other hormones is in your body in any permanent way, something which has being fairly closely followed in clinical trials. Evidence for people with HIV and lipodystrophy indicates that growth hormone leads to some improvements in lean body mass and physical performance and that there is a reduction in visceral fat without significant loss of arm or leg fat. It sounds like you are rather fortunate to have it approved and I would take the opportunity to use it. Anecdotally, the one problem that is sometimes seen with growth hormone, beyond the well-known aches and pains in muscles and joints, fluid retention, and the need to monitor for diabetes, is that some people find the benefits that they gain during growth hormone therapy resolve in the months after they discontinue. However, I think that if one can be encouraged to maintain physical activity and be careful with your diet after the course of growth hormone many of the favourable benefits can be sustained

I hope this answers your questions

Graeme Moyle


Previous
Biform Radiance
Next
Does HIV itself raise glucose levels?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement